Docetaxel extravasation causing significant delayed tissue injury

Janice Raley, John P. Geisler, Thomas E. Buekers, Joel I. Sorosky

Research output: Contribution to journalArticlepeer-review

24 Scopus citations

Abstract

Purpose. Docetaxel is a relatively new taxane that has not been associated with significant tissue injury after extravasation. We present a case of a patient who had grade 4 tissue toxicity after extravasation of docetaxel infused through a peripheral intravenous site. Case report. A 71-year-old female was being treated for recurrent ovarian cancer with docetaxel and carboplatin. Shortly after the docetaxel infusion began, she experienced docetaxel extravasation into the dorsum of her left hand. The infusion was halted, and then the administration was continued in a peripheral intravenous site in the other upper extremity. Erythema was noted by the patient on the dorsum of her left hand 6 days after infiltration. The following day, the patient noted severe pain, decreased function, and blistering along with increased erythema. The patient presented to the gynecology oncology clinic 11 days after the extravasation injury occurred. Conservative management was undertaken, and over the next 4 weeks the patient had resolution of the skin changes and full return of function. Conclusion. Docetaxel can cause significant delayed tissue injury if extravasation occurs. (C) 2000 Academic Press.

Original languageEnglish (US)
Pages (from-to)259-260
Number of pages2
JournalGynecologic Oncology
Volume78
Issue number2
DOIs
StatePublished - 2000

All Science Journal Classification (ASJC) codes

  • Oncology
  • Obstetrics and Gynecology

Cite this